Alert archive / Kansas / Frost Advisories in 2018

Frost Advisory 4, NWS Wichita, KS

October 20, 201811 counties in Kansas

NWS Wichita, KS issued this frost advisory at Oct 20, 2018, 3:49 AM CDT for 11 counties in Kansas. It took effect at Oct 21, 2018, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2018, 3:49 AM CDT (08:49 UTC)
In effect from
Oct 21, 2018, 4:00 AM CDT
Expired
Oct 21, 2018, 9:00 AM CDT
In force
5 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 132 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WWUS73 KICT 200849
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
349 AM CDT Sat Oct 20 2018

...FROST ADVISORY IN EFFECT FOR MUCH OF SOUTHEAST KANSAS EARLY
SUNDAY MORNING...

KSZ071-072-095-096-099-100-202300-
/O.NEW.KICT.FR.Y.0004.181021T0900Z-181021T1300Z/
Woodson-Allen-Wilson-Neosho-Montgomery-Labette-
Including the cities of Yates Center, Iola, Humboldt, Neodesha, 
Fredonia, Chanute, Coffeyville, Independence, and Parsons
349 AM CDT Sat Oct 20 2018

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT SUNDAY...

The National Weather Service in Wichita has issued a Frost
Advisory, which is in effect from 4 AM to 8 AM CDT Sunday.

* Temperatures...In the mid 30s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is likely. Protect your plants,
as they may be killed if left uncovered.

&&

$$

ES
2 follow-up statements
718 
WWUS73 KICT 201950
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
250 PM CDT Sat Oct 20 2018


KSZ069-070-093-094-098-211000-
/O.EXB.KICT.FR.Y.0004.181021T0900Z-181021T1400Z/
Butler-Greenwood-Cowley-Elk-Chautauqua-
Including the cities of El Dorado, Augusta, Andover, Rose Hill, 
Eureka, Madison, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Sedan, and Cedar Vale
250 PM CDT Sat Oct 20 2018

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT SUNDAY...

The National Weather Service in Wichita has issued a Frost
Advisory, which is in effect from 4 AM to 9 AM CDT Sunday.

* Temperatures...In the mid 30s.

* Impacts...Damage to crops and sensitive vegetation. The risk  
  of frost will be greatest in sheltered areas of north-central 
  Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

KSZ071-072-095-096-099-100-211000-
/O.EXT.KICT.FR.Y.0004.181021T0900Z-181021T1400Z/
Woodson-Allen-Wilson-Neosho-Montgomery-Labette-
Including the cities of Yates Center, Iola, Humboldt, Neodesha, 
Fredonia, Chanute, Coffeyville, Independence, and Parsons
250 PM CDT Sat Oct 20 2018

...FROST ADVISORY NOW IN EFFECT FROM 4 AM TO 9 AM CDT SUNDAY...

* Temperatures...In the lower 30s.

* Impacts...Low temperatures and light winds will allow for the
  widespread development of frost. This will impact outdoor plants
  if not protected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is likely. Protect your plants,
as they may be killed if left uncovered.

&&

$$

Lawson
054 
WWUS73 KICT 211353
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
853 AM CDT Sun Oct 21 2018

KSZ069>072-093>096-098>100-211500-
/O.EXP.KICT.FR.Y.0004.000000T0000Z-181021T1400Z/
Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
Including the cities of El Dorado, Augusta, Andover, Rose Hill, 
Eureka, Madison, Yates Center, Iola, Humboldt, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
853 AM CDT Sun Oct 21 2018

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures are going to continue to rise this morning. Thus any
frost that developed overnight should melt in the next couple of
hours.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Oct 20, 3:18 AM CDT, 31 minutes earlier.

Area forecast discussion, Oct 20, 3:18 AM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
318 AM CDT Sat Oct 20 2018

.SHORT TERM...(Today through Monday night)
Issued at 317 AM CDT Sat Oct 20 2018

Forecast Headlines:
1) Dense Fog Advisory Remains In Effect For Southern 2 Tiers of
Counties As Far W as Cowley County Until 4 AM CDT.

2) Frost Advisory Being Issued For 6 Southeastern-most counties
from 4 AM Until 8 AM CDT Sunday.

Early This Morning:
Surface high continues to spread slowly east and now covers all of
KS. Dense fog that developed SE of line from around Winfield to
the Elk/Greenwood County Line is dissipating in a west-east manner
as the high forces the weak surface trof east. Dense fog is now
confined to areas east of a line from Iola to Independence. Expect
the dense fog to clear these areas very close to schedule.

This Afternoon:
There'll be outstanding weather for all areas as a very strong
lower-deck ridge axis shifts slowly east from the Western Plains
across SD, Nebraska & most of KS.

Tonight-Early Sun Morning:
With the lower-deck ridge axis (which'll deamplify as it continues
its slow trek east) situated close to the KS/MO line, winds would
shift from north to east from around mid-night thru daybreak. Such
a light component would advect much colder air into Southeast KS.
This would induce widespread frost to develop in most of Southeast
KS very early Sun morning. A Frost Advisory is therefore being
issued for the 6 southeastern-most counties as far west as Woodson
Wilson & Montgomery counties & will be in effect from 4 AM to 8
AM.

Sun-Mon Night:
It'll continue to be clear sailing as a strong upper-deck ridge,
that has been situated over the British Columbia/Alberta border
during the night, takes on a negative tilt as it spreads SLOWLY E
over the Rockies while a broad upper-deck trof drifts east across
the Desert Southwest. The upper-deck ridge would be more dominant
to keep clear weather intact.

.LONG TERM...(Tuesday through Friday)
Issued at 317 AM CDT Sat Oct 20 2018

The pattern begins to change late Tue night, as a STRONG mid-upper
deck wave approaches the West Coast. This would force the Desert
Southwest wave east toward the Great Plains & enable a weak
surface trof to redevelop along the Front Range. This would induce
modest southeast moisture advection which, in conjunction with the
by now approaching mid-upper trof, enable rain to develop over the
Western Plains & spread east across KS the middle of the week.
Still expect only light rain in most cases, although if the ECMWF
verifies with the slightly deeper mid-level trof, some moderate
rain showers may result.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1127 PM CDT Fri Oct 19 2018

Dense fog developed along a slow moving surface trof across
southeast Kansas just before midnight. The LIFR/IFR fog vsbys
will prevail until the drier air behind the trof advects south
across the area late in the night. Otherwise, VFR conditions are
expected area-wide during the daylight hours on Saturday as
surface high pressures builds in across central Kansas. This
ridge will reside across eastern Kansas on Saturday evening.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  38  64  47 /   0   0   0   0
Hutchinson      67  37  64  46 /   0   0   0   0
Newton          66  37  63  46 /   0   0   0   0
ElDorado        67  35  62  46 /   0   0   0   0
Winfield-KWLD   69  37  63  46 /   0   0   0   0
Russell         65  40  69  45 /   0   0   0   0
Great Bend      66  40  68  45 /   0   0   0   0
Salina          66  37  65  47 /   0   0   0   0
McPherson       66  37  64  46 /   0   0   0   0
Coffeyville     69  34  62  43 /   0   0   0   0
Chanute         67  33  60  43 /   0   0   0   0
Iola            66  32  60  43 /   0   0   0   0
Parsons-KPPF    69  33  61  43 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 4 AM to 8 AM CDT Sunday for KSZ071-072-095-
096-099-100.

Dense Fog Advisory until 4 AM CDT early this morning for
KSZ093>096-098>100.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...KED
Hazardous weather outlook, Oct 19, 11:14 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1114 PM CDT Fri Oct 19 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210415-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1114 PM CDT Fri Oct 19 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Areas of fog may be encountered across portions of south central and
southeast Kansas. Some of the fog will be locally dense, especially
across southeast Kansas. Please refer to the Dense Fog Advisory for
details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There may be areas of frost primarily across the Flint Hills and
Southeast Kansas early Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 11:03 PM CDTDense Fog AdvisoryICTChautauqua, Cowley, Elk, Labette, Montgomery, Neosho and 1 more5 hr

Nearby

Frost Advisories in Kansas, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.